Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Phoenix, AZ

August 10, 2006Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2006, 4:27 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 4:27 PM MST (23:27 UTC)
Expired
Aug 10, 2006, 5:30 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 37 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 102328
FFWPSR
AZC013-021-110130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 421 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORTILLA   
FLAT... APACHE TRAIL...AND THE TORTILLA AND FISH CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3356 11128 3357 11152 3342 11150 3342 11129

$$

CJB
1 follow-up statement
000 
WGUS75 KPSR 110024
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST THU AUG 10 2006

AZC013-021-110130-
MARICOPA AZ-PINAL AZ-
521 PM MST THU AUG 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
EXTREME NORTH CENTRAL PINAL AND EXTREME EAST CENTRAL MARICOPA
COUNTIES...

AT 511 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. SINCE 415 PM...RADAR INDICATED THAT BETWEEN ONE AND TWO INCHES 
OF RAIN HAD FALLEN IN THE AREA AROUND TORTILLA FLAT SOUTH TO THE 
PINAL COUNTY LINE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORTILLA FLAT
...APACHE TRAIL...AND THE TORTILLA AND FISH CREEKS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3356 11128 3357 11152 3342 11150 3342 11129

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:07 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 10, 3:07 PM MST, 1 hour 20 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST THU AUG 10 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UNSTABLE AIR MASS THROUGH SATURDAY...WILL CONTINUE TO RESULT IN
A CHANCE FOR MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND THUNDER
STORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL OCCUR OVER SOUTHWEST
AND SOUTH CENTRAL ARIZONA. BY SUNDAY...A LARGE PACIFIC LOW PRESSURE
SYSTEM WILL DEVELOP ALONG THE WEST COAST. INCREASING SOUTHWEST FLOW
WILL BRING DRY AIR INTO THE REGION SUNDAY AND NEXT WEEK...LIMITING
THE CHANCE FOR SHOWERS TO THE HIGHER TERRAIN OF SOUTH CENTRAL
ARIZONA NEXT WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
THE ATMOSPHERE IS AGAIN PRIMED THIS EVENING FOR WIDESPREAD
CONVECTION OVER PARTS OF AZ...DUE TO AN ENORMOUS AMOUNT OF MOISTURE
STREWN OVER SOUTHERN AZ AND SOUTHEAST CA... AND UPPER LEVEL
DEFORMATION.

MOISTURE...
MORNING PLOT CHARTS AND SOUNDINGS SHOWED THE MOISTURE OVER THE
SOUTHERN HALF OF AZ...INCLUDING PARTS OF SOUTHEAST CA IS BORDERLINE
EXTREME. FOR EXAMPLE PRECIP WATER ON THE YUMA SOUNDING WAS 1.93
INCHES...PHOENIX 1.93 INCHES...AND TUCSON 1.76 INCHES. THESE VALUES
ARE BETWEEN 140 TO 180 PERCENT OF NORMAL. AND...SINCE BOTH 850 AND
700 MB MOISTURE VALUES WERE BORDERLINE EXTREME...AND COINCIDENT...
THE MAIN HAZARD TODAY IS HEAVY RAIN. WE WILL KEEP THIS IN MIND...
AND CONTINUE TO MONITOR THE AREAL CHARACTER OF THE STORMS AND THEIR
TRENDS...THEN ISSUE FLASH FLOOD WATCHES AS NEEDED.

DYNAMICS...
UPPER LEVEL DEFORMATION WAS WAS STILL OBVIOUS OVER CENTRAL AND
SOUTHEAST AZ IN SATELLITE IMAGERY. WEAKNESS ALOFT...COMBINED WITH
VERY HIGH ATMOSPHERIC MOISTURE INCREASES THE RISK OF CONVECTION THIS
EVENING. NEW MODEL GUIDANCE SHOWED 300/250 MB HIGH PRESSURE CENTERS
LOCATED IN SOUTHWEST TEXAS THIS MORNING...WILL MOVE WEST TOWARD
SOUTHWEST NEW MEXICO BY EVENING...PUTTING MUCH OF SOUTHEAST AND
PARTS OF SOUTH CENTRAL AZ UNDER WEAK UPPER DIFFLUENCE. THIS INFERS
CONVECTION IN SOUTHEAST AND PARTS OF SOUTH CENTRAL AZ COULD LAST
WELL INTO THE NIGHT.

FRIDAY AND SATURDAY AFTERNOONS WILL BE A MUCH TOUGHER CALL. A LARGE
PACIFIC TROF WILL MOVE INTO THE WESTERN STATES NORTH OF AZ...AND
WILL DEVELOP A FAIRLY STRONG (FOR THIS TIME OF YEAR) JET MAX ACROSS
THE INTER-MOUNTAIN REGION (FRIDAY) AND ROCKIES (SATURDAY). ENTRANCE
REGION JET DYNAMICS (ALBEIT WEAK) IS POSSIBLE ACROSS CENTRAL AND
NORTHERN AZ FRIDAY AND SATURDAY.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
MODELS CONTINUE THE TREND OF DEVELOPING A LARGE PACIFIC TROF ALONG
THE WEST COAST. INCREASING SOUTHWESTERLY FLOW IS FORECAST DRY OUT
SOUTHEAST CA AND SOUTHWEST AZ THIS PERIOD. MOISTURE IS FORECAST TO
THIN OVER SOUTH CENTRAL AZ THIS PERIOD...BUT WITH INCREASING
AFTERNOON TEMPERATURES COULD LEAD TO A LOW GRADE MONSOON... I.E.
SLIGHT CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER
PARTS OF SOUTH CENTRAL AZ.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Aug 10, 6:02 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST THU AUG 10 2006

AZZ021>023-026>028-111315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY INCREASING TO A CHANCE OF THUNDERSTORMS THIS EVENING. STRONGER
STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45
MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW
ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THROUGH TUESDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-111315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN AND LOCALLY GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING FRIDAY...AND JUST A SLIGHT CHANCE
OF STORMS SATURDAY THROUGH WEDNESDAY. THE STRONGER STORMS COULD
PRODUCE VERY HEAVY RAIN AND LOCALLY GUSTY WINDS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-111315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM PDT THU AUG 10 2006 /602 AM MST THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS
COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA FRIDAY AND FRIDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:15 PM MSTSevere Thunderstorm WarningPSRLa Paz60 min
Aug 9, 9:22 PM MSTSevere Thunderstorm WarningPSRYuma53 min
Aug 10, 2:46 PM MSTFlash Flood WarningPSRMaricopa29 min
Aug 10, 3:18 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Aug 10, 4:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal58 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.